DOI: https://dx.doi.org/10.18203/2349-3933.ijam20221357
Published: 2022-05-24

Biochemical abnormalities in patients presenting with acute organo-phosphorus poisoning in a tertiary care hospital, and the prognostic significance

Sneh Sonaiya, Rupal Dosi

Abstract


Background: Organophosphate poisoning is a major cause of morbidity and mortality that poses public health problems in developing countries, including India. Clinical signs and symptoms of OP compound ingestion are often non-specific and clinical signs depend on the nature of the OP compound, the amount consumed the time lapse between exposure and admission to the hospital, and the severity

Methods: In this prospective cohort study, we reported the clinical presentation of 50 patients with OP poisoning, and studied the correlation of serum K+, Na+, creatinine, and BUN with the prognostic significance.

Result: Elevated serum creatinine along with hypokalemia was found to be strongly correlated with high mortality rates in patients with suicidal organophosphate poisoning. The correlation of clinical outcomes and low serum K+ was found to be statistically significant (p<0.001). Our study concludes that serum K+ (<3.6 mmol/l) and serum creatinine (>1.21 mg/dl) are poor prognostic indicators for patients presenting with suicidal OP poisoning

Conclusions: Our study concluded the association of hypokalemia and elevated serum creatinine levels with poor clinical outcomes in OP poisoning patients, and recommends regular monitoring of these prognostic indicators in effective management of these patients


Keywords


Organophosphate, Hypokalemia, Poisoning

Full Text:

PDF

References


Bowls BJ, Freeman JM Jr, Luna JA, Meggs WJ. Oral treatment of organophosphate poisoning in mice. Acad Emerg Med. 2003;10:286-8.

Malik GM, Mubarik M, Romshoo GJ. Organophosphorus poisoning in the Kashmir Valley, 1994 to 1997. N Engl J Med. 1998;338:1078.

Sungur M, Guven M. Intensive care management of organophosphate insecticide poisoning. Crit Care. 2001;5:211-5.

Senanayake N, Karalliedde L. Acute poisoning in Sri Lanka: An overview. Ceylon Med J. 1986;31:61-71.

Gunnell D, Eddleston M, Phillips MR, Konradsen F. The global distribution of fatal pesticide self-poisoning: Systematic review. BMC Public Health. 2007;7:357.

Accidental deaths and suicides in India, National Crime Records Bureau, Ministry of Home affairs, Government of India. Available at: http://ncrb.nic.in/adsi2008/suicides-08.pdf. Accessed on April 6, 2010.

Eddleston M. The pathophysiology of organophosphorus pesticide self-poisoning is not so simple. Neth J Med. 2008;66:146-8.

Balali-Mood M, Ayati MH, Ali-Akbarian H. Effect of high doses of sodium bicarbonate in acute organophosphorous pesticide poisoning. Clin Toxicol (Phila). 2005;43:571-4.

Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL et al. Harrison's Principles of Internal Medicine. 17th ed. New York: McGraw-Hill. 2008.

Stedwell RE, Allen KM, Binder LS. Hypokalemic paralyses: a review of the etiologies, pathophysiology, presentation, and therapy. Am J Emerg Med. 1992;10:143-8.

Lin SH, Lin YF. Propranolol rapidly reverses paralysis, hypokalemia, and hypophosphatemia in thyrotoxic periodic paralysis. Am J Kidney Dis. 2001;37:620-3.

Chitra GA, Muraleedharan VR, Swaminathan T, Veeraraghavan D. Use of pesticides and its impact on health of farmers in South India. Int J Occup Environ Health. 2006;12:228-33.

Singh B, Gupta MK. Pattern of use of personal protective equipment and measures during application of pesticides by agricultural workers in a rural area of Ahmednagar district, India. Indian J Occup Environ Med. 2009;13:127-30.